Heating heroin in spoonHeroin is a deadly opiate drug that is highly addictive and not approved for medical use. Heroin is so addictive that using the drug a few times quickly leads to an abuse problem that soon turns into an addiction. Over the past decade, heroin use has more than doubled among young adults ages 18–25 years old. 1 In addition, prescription opioid pain medicines such as OxyContin and Vicodin have effects similar to heroin. Research suggests the misuse of these drugs may open the door to heroin use.2

Patients who struggle with heroin addiction need professional treatment. Please contact us at Michael’s House today to find out more about how our heroin rehab program can help your or your loved one.

Warning Signs of Heroin Abuse

Here are eight ways you can tell if someone is struggling with a heroin addiction:

  1. Paraphernalia: Heroin users have their own supplies for drug use. If an individual shoots up heroin (as opposed to smoking it), he will have a little bowl to dissolve the heroin in water, pieces of cotton to soak it up, and needles to inject the drug.
  2. Nodding out: When someone is under the influence of heroin, they have a hard time staying focused and coherent. They often nod out, which is when an individual appears as if he is falling asleep.
  3. Small pupils: While under the influence of heroin, the user’s pupils are often very small, the size of a pinpoint.
  4. Track marks: Drug injectors have needle marks on the inside of their elbow, at the wrist, on the back of the hand, behind the knees, and between the toes. Long-term heroin users suffer from collapsed veins and must inject the drug into a thigh, an arm, or buttocks.
  5. Health problems: Some health problems such as miscarriage, abscesses, infectious diseases and blood infections can indicate heroin use.
  6. Personality changes: When someone has a heroin problem, it becomes a fixation in their life. They disengage with family and friends. They have no interest in old hobbies or family commitments. Anyone else’s needs or problems are immaterial, especially if they conflict with the person’s ability to get or stay high.
  7. Withdrawal symptoms: Once addiction sets in, being without heroin—even for a brief period of time—can cause significant physical symptoms in the user. These are called withdrawal symptoms. Some common symptoms include heavy sweating, nausea and vomiting, irritability, and muscle and bone aches.
  8. Overdose: It may sound obvious, but an overdose certainly indicates that heroin use has reached a critical level. A person who is overdosing on heroin is generally unconscious and cannot be roused. They may have a bluish tint to their lips, nails, and skin, and they may be breathing shallowly or not at all. Contact 911 immediately if you think this may be the case.

If you believe your loved one is abusing heroin, please don’t wait to connect them with intensive detox and psychotherapeutic treatment.This step can help them regain a healthy, drug-free life. Contact us at Michael’s House now to talk with one of our admissions coordinators about how we can help.


1Today’s Heroin Epidemic.” Centers for Disease Control and Prevention.07 July 2015. Web. 25 July 2017.

2Heroin.” National Institute on Drug Abuse (NIDA). July 2017. Web. 25 July 2017.

Speak with an Admissions Coordinator 877-345-8494